Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 19, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Oct 13, 2022, 2:47 PM CDT for 23 counties in Kansas. It took effect at Oct 14, 2022, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2022, 2:47 PM CDT (19:47 UTC)
- In effect from
- Oct 14, 2022, 12:00 PM CDT
- Expired
- Oct 14, 2022, 6:51 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2228 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
185 WWUS83 KTOP 131947 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 247 PM CDT Thu Oct 13 2022 KSZ008-020-021-034>037-054-141015- /O.UPG.KTOP.FW.A.0015.221014T1700Z-221015T0000Z/ /O.NEW.KTOP.FW.W.0019.221014T1700Z-221015T0000Z/ /O.CON.KTOP.FW.W.0018.000000T0000Z-221014T0000Z/ Republic-Cloud-Clay-Ottawa-Dickinson-Geary-Morris-Lyon- 247 PM CDT Thu Oct 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008, 020, 021, 034, 035, 036, 037, AND 054... ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT FRIDAY FOR FIRE WEATHER ZONES 008, 020, 021, 034, 035, 036, 037, AND 054... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon to 7 PM CDT Friday. The Fire Weather Watch is no longer in effect. * TIMING...Until 7 PM this evening and from noon to 7 PM Friday. * WINDS...Northwest 20 to 25 mph with gusts up to 40 mph today, and west 15 to 25 mph with gusts up to 35 mph Friday. * RELATIVE HUMIDITY...15 to 20 percent today and 18 to 22 percent Friday. * TEMPERATURES...In the upper 60s today and mid 70s Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ009-010-022-023-038>040-055-056-058-059-141015- /O.NEW.KTOP.FW.W.0019.221014T1700Z-221015T0000Z/ /O.CON.KTOP.FW.W.0018.000000T0000Z-221014T0000Z/ Washington-Marshall-Riley-Pottawatomie-Wabaunsee-Shawnee-Douglas- Osage-Franklin-Coffey-Anderson- 247 PM CDT Thu Oct 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 009, 010, 022, 023, 038, 039, 040, 055, 056, 058, AND 059... ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT FRIDAY FOR FIRE WEATHER ZONES 009, 010, 022, 023, 038, 039, 040, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon to 7 PM CDT Friday. * TIMING...Until 7 PM this evening and from noon to 7 PM Friday. * WINDS...Northwest 20 to 25 mph with gusts up to 40 mph today, and west 15 to 25 mph with gusts up to 35 mph Friday. * RELATIVE HUMIDITY...15 to 20 percent today and 18 to 22 percent Friday. * TEMPERATURES...In the upper 60s today and mid 70s Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ011-012-024-026-140000- /O.CON.KTOP.FW.W.0018.000000T0000Z-221014T0000Z/ Nemaha-Brown-Jackson-Jefferson- 247 PM CDT Thu Oct 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 011, 012, 024, AND 026... * TIMING...Until 7 PM this evening. * WINDS...Northwest 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...15 to 20 percent. * TEMPERATURES...In the mid to upper 60s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
044 WWUS83 KTOP 132353 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 653 PM CDT Thu Oct 13 2022 KSZ008>010-020>023-034>040-054>056-058-059-141200- /O.EXP.KTOP.FW.W.0018.000000T0000Z-221014T0000Z/ /O.CON.KTOP.FW.W.0019.221014T1700Z-221015T0000Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa- Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage- Franklin-Coffey-Anderson- 653 PM CDT Thu Oct 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM CDT FRIDAY FOR FIRE WEATHER ZONES 008, 020, 021, 034, 035, 036, 037, AND 054...... ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008, 020, 021, 034, 035, 036, 037, AND 054... * TIMING...From noon to 7 PM Friday. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 18 percent. * TEMPERATURES...In the mid 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ011-012-024-026-140100- /O.EXP.KTOP.FW.W.0018.000000T0000Z-221014T0000Z/ Nemaha-Brown-Jackson-Jefferson- 653 PM CDT Thu Oct 13 2022 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 011, 012, 024, AND 026... Winds are subsiding and relative humidity values are increasing so the Red Flag Warning will be allowed to expire. $$
783 WWUS83 KTOP 140801 AAA RFWTOP URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Topeka KS 301 AM CDT Fri Oct 14 2022 KSZ011-012-024-026-141930- /O.EXA.KTOP.FW.W.0019.221014T1700Z-221015T0000Z/ Nemaha-Brown-Jackson-Jefferson- 301 AM CDT Fri Oct 14 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 011, 012, 024, AND 026... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon today to 7 PM CDT this evening. * TIMING...From noon to 7 PM Friday. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the mid 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ008>010-020>023-034>040-054>056-058-059-141930- /O.CON.KTOP.FW.W.0019.221014T1700Z-221015T0000Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa- Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage- Franklin-Coffey-Anderson- 301 AM CDT Fri Oct 14 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, 023, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... * TIMING...From noon to 7 PM Friday. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 18 percent. * TEMPERATURES...In the upper 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
819 WWUS83 KTOP 141656 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 1156 AM CDT Fri Oct 14 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-150000- /O.CON.KTOP.FW.W.0019.221014T1700Z-221015T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1156 AM CDT Fri Oct 14 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR LOW RH AND GUSTY WINDS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... * TIMING...From noon to 7 PM Friday. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...between 15 and 25 percent. * TEMPERATURES...Afternoon highs in the middle and upper 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
309 WWUS83 KTOP 142351 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 651 PM CDT Fri Oct 14 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-150100- /O.CAN.KTOP.FW.W.0019.000000T0000Z-221015T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 651 PM CDT Fri Oct 14 2022 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has cancelled the Red Flag Warning. Winds have rapidly diminished and relative humidity is slowly increasing. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Oct 13, 12:32 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Oct 13, 12:32 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1232 PM CDT Thu Oct 13 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 303 AM CDT Thu Oct 13 2022 Key Messages: - Very dangerous fire weather conditons this afternoon for the entire forecast area as west northwest winds gusts up to 40 mph through the afternoon. Red Flag Warning remains in effect today. - Very high to extreme fire danger is forecast for Friday afternoon. A Fire Weather Watch has been issued for portions of north central Kansas. - Dry and below normal temps are the highlights this weekend through next week. Frost and freezing temps are expected early next week. Dry northwest flow aloft has settled in across much of the CONUS while an upper low rotates over the CA coastline and an elongated upper trough stretches into the midwest region. This upper trough is responsible for the surge of a colder airmass and strong wind gusts this afternoon. The cold front currently located in NE is already exhibiting a 14MB pressure difference across SD where wind gusts up to 40 mph are observed at the current hour. Expect this pressure gradient to push southeast by mid morning into the afternoon as west northwest winds quickly increase from 15 to 25 mph with gusts up to 40 mph. Forecast soundings from the latest runs of the RAP and HRRR mix the boundary layer up to 720 MB, mixing the low dewpoints and cooler temps to the sfc. Despite the ample sunshine, believe the cool air advection should temper highs to the 60s, perhaps near 70 in central KS. Given the winds and low dewpoints anticipated this afternoon, extreme fire weather conditions are expected for the entire area. Please see the Fire Weather Discussion below for more details. Winds weaken this evening for a brief time before increasing once again from the west Friday afternoon between 10 and 20 mph sustained. Low level winds back to the west as well, allowing the warming downslope flow to boost highs back into the 70s for highs. Very high to extreme fire danger is once again expected for the area Friday afternoon with details highlighted below. Clouds increase Friday afternoon as another cold front slides southward through the region. This particular boundary is far ahead of the colder airmass allowing for Saturday afternoon to reach the 70s before cooling off into the 60s on Sunday. Frost and freezing conditions are likely early next week as a stronger upper low deepens southward into the Great Lakes region, advecting possible below 0C h85 temps into the region by Tuesday. Unfortunately given the upper trough to the east and subsequent blocking ridge out west, rain chances are slim through next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1230 PM CDT Thu Oct 13 2022 Winds will continue to be the main issue over the next 24 hours, as clear skies and VFR conditions persist. Northwest winds 20-23 kts with gusts up to 35 kts will continue through the afternoon, before quickly weakening around sunset to 5-10 kts. Winds increase again tomorrow morning, becoming more westerly around 15 kts with gusts to 25 kts. && .FIRE WEATHER... Issued at 303 AM CDT Thu Oct 13 2022 Very dangerous fire weather conditions are expected for the entire northeast Kansas area this afternoon as winds increase by mid morning from the west northwest, peaking in the mid to late afternoon between 15 and 25 mph with gusts to around 40 mph. Given how well the RAP and HRRR performs in these types of environments and that all guidance is trending near the 10th percentile, opted to lower dewpoints to the middle and upper teens near the KS and NE border. This results in minimum RH values between 15 and 20 percent area wide. Any fire that is able to develop will quickly spread and become very difficult to control. The Red Flag Warning goes into effect from 12 PM to 7 PM CDT. Winds this evening should weaken to near 10 mph or less while RH values recover to the 40th percentile. On Friday, temps are forecast to be warmer into the middle and upper 70s while westerly winds increase between 10 and 20 mph sustained, gusting to 30 mph in the afternoon. Very high fire danger is likely for the entire forecast area as minimum RH values range from 19 to 25 percent. A Fire Weather Watch was issued from 1 PM to 7 PM for portions of central and north central Kansas where RH values are most likely to fall to 20 percent in the afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM CDT this evening for KSZ008>012- 020>024-026-034>040-054>056-058-059. Fire Weather Watch from Friday afternoon through Friday evening for KSZ008-020-021-034>037-054. && DISCUSSION...22 AVIATION...Reese FIRE WEATHER...22
Hazardous weather outlook, Oct 13, 3:37 AM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 337 AM CDT Thu Oct 13 2022 KSZ009>012-022>024-026-038>040-055-056-058-059-140845- Washington-Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson- Jefferson-Wabaunsee-Shawnee-Douglas-Osage-Franklin-Coffey-Anderson- 337 AM CDT Thu Oct 13 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Dry and windy conditions this afternoon will lead to extreme fire weather conditions. A Red Flag Warning is in effect across the entire outlook area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Very high fire danger conditions are expected Friday afternoon as westerly winds increase from 10 to 20 mph with gusts up to 30 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008-020-021-034>037-054-140845- Republic-Cloud-Clay-Ottawa-Dickinson-Geary-Morris-Lyon- 337 AM CDT Thu Oct 13 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas and north central Kansas. .DAY ONE...Today and tonight. Dry and windy conditions this afternoon will lead to extreme fire weather conditions. A Red Flag Warning is in effect across the entire outlook area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Dry and windy conditions will once again lead to extreme fire weather conditions across portions of central and north central Kansas Friday. A Fire Weather Watch is in effect from noon to 7 PM Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 3:10 AM CDT | Fire Weather Watch | TOP | Clay, Cloud, Dickinson, Geary, Lyon, Morris and 2 more | 12 hr |
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.